My guess is prednisone is the culpirt. I was on varying doses; 10mg-40mg for over 2 years. Mostly I was on the low dose side. After surgery I tapered off 10mg and had raging joint pain for about one full year. I just buckled down and grinned and got through. By then I was OVER taking drugs (had been on 22-25 pills per day for UC) and refused to take anything else. Most likely this pain will go away but it might take time.
Oh, you might want to see a specialist (rhuematologist) if this continues at this severity as it could be arthritis. We IBDers are more prone to chronic inflammatory joint pain. If that's the case the rhuematologist can get you on a better non-narcotic to manage the symptoms.
61 yr old male~Colitis 1st diagnosed Jan '05-cleared up within a few wks. Flared again in May '06 (now UC) & hospitalized 5/07-currently heading towards a remission. Osteopena of spine from prednisone DX 8/07 Oct 07 feeling quite normal most days. 150mg Imuran Zero mg prednisone 12 Asacol, Lidocaine Hydrochloride Jelly 2%,multi vitamin, iron 1X day, DanActive, chewable calcium, fiber capsule 1x day, Prilosec 20mg, enalapril 10mg, glipizide 5 mg, zocor 20 mg, baby aspirin, (Fentanyl pain patch 50mg 72 hrs Morphine Sulf 15 mg twice daily)Cortifoam enema every other PM, Canasa suppositiry AM, folic acid 1mg, Fosamax 1x month
I might be in the minority here, but I had two bad reactions to the introduction of Immuran. The first time I was put on it it took two weeks until I was hospitalized with debilitating kee pain (couldn't take one step). I also had crazy liver enzyme levels and other issues. The Dr. told me that if he didn't know better he would have guessed I was dying of liver failure...They dosed me with IV steroids and released me 2 days later. In an amazing leap of faith...I took another Dr.s advice that the Immuran couldn't possibly be the culprit and started again. You guessed it....10 days in and I was bedridden and all the same blood tests showed a liver out of control.
Who knows? Everyone has different reactions to medication...Good luck.
I too had horrible joint pain for 8 weeks after quitting prednisone. Prior to that I had to be taken off of Imuran because I came in contact with the shingles virus. During that time being off Pred and imuran my joint pain was unbearable. I am now back on Imuran after receiving the shingle virus vaccine. This has just been a few days ago, so the Imuran has not had time to get in my system. As for the point pain now it is amazing, after being put back on predisone 20 mg a day until the imuan takes hold, my joint pain is absolutly gone. I ask my GI about that, because i came back from looking like an invalid to a healthy normal person. My GI told me that my joint pain was not due to the predisone, but due to the disease and that was just part of it especially if you are in a flair. Sometimes he says it is a signal that you are going into a flair or you are in one. All I know when I am not in a flair, I do not have joint pain. It's amazing how this disease affect people differently. God Bless you All.
Current meds: Imuran 20 mg, Colazal 3- 3X a day, Canassa 1 a day, Rowasa - nightly
Prednisone 20Mg (until Imuran kicks in)
Sorry to hear what awful pain you are in Banjonut. It sounds like a nightmare.
I am now down to 1.5mg of Pred, tapered down from 40mg. I have been on Pred for 4 years and each time I have tapered, I have got severe joint pain - mostly in my knees. I have been on Imuran for 8 years and I have never had any joint pain from being on that.
So, I would say for sure it is the pred taper that is causing some, if not most of your joint pain.
Unfortunately, there is not much you can do except grin and bear it. And take painkillers when you need to move around. I still went to work during my taper and even though I was only 4 mins walk to the metro station, I had to start taking painkillers at my desk an hour beforehand, so I could manage the walk there! What horrible memories.
Hang in there, it will get better.
Post Edited (Tigerdan) : 3/15/2011 11:38:02 AM (GMT-6)